Alert archive / California / High Surf Advisories in 2011
High Surf Advisory 3, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this high surf advisory at Feb 17, 2011, 3:11 AM PST for 6 counties in California. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2011, 3:11 AM PST (11:11 UTC)
- Expired
- Feb 17, 2011, 3:00 PM PST
- In force
- 12 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 11:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 11.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
333 WHUS46 KMTR 171111 CFWMTR URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 311 AM PST THU FEB 17 2011 ...LARGE SWELLS ALONG THE CENTRAL CALIFORNIA COAST COMBINED WITH HIGH ASTRONOMICAL TIDE WILL PRODUCE HIGH SURF CONDITIONS THROUGH EARLY AFTERNOON. CAZ006-505-509-529-530-172300- /O.NEW.KMTR.SU.Y.0003.110217T1111Z-110217T2300Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 311 AM PST THU FEB 17 2011 ...HIGH SURF ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON. * WAVES AND SURF: WAVE HEIGHTS 13 AND 16 FEET COMBINED WITH HIGH TIDE OF 6.6 FEET IN SAN FRANCISCO AT 10:15 AM COULD CAUSE BREAKING WAVES UP TO 20 FEET ALONG AREA BEACHES. * TIMING: THE HIGHEST WAVES WILL BEGIN TO ARRIVE AROUND SUNRISE LEADING INTO THE MID-MORNING HIGH TIDE CYCLE. * IMPACTS: THE COMBINATION OF LARGE SWELLS IN EXCESS OF 15 FEET...HIGH TIDAL CYCLES AND WESTERLY ONSHORE WINDS WILL CREATE A DANGEROUS NEAR SHORE ENVIRONMENT. PEOPLE VISITING AREA BEACHES SHOULD USE EXTRA CAUTION AND EXPECT RIP CURRENTS IN THE SURF ZONE. IN ADDITION MINOR COASTAL FLOODING WILL BE POSSIBLE MAINLY DURING THE PERIOD OF HIGH TIDE. SWELLS WILL DECREASE THIS AFTERNOON AND EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANFRANCISCO
1 follow-up statement
163 WHUS46 KMTR 172235 CFWMTR URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 235 PM PST THU FEB 17 2011 CAZ006-505-509-529-530-172345- /O.EXP.KMTR.SU.Y.0003.000000T0000Z-110217T2300Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 235 PM PST THU FEB 17 2011 ...HIGH SURF ADVISORY WILL EXPIRE AT 3 PM PST THIS AFTERNOON... THE HIGH SURF ADVISORY WILL EXPIRE AT 3 PM PST THIS AFTERNOON. SEA HEIGHTS HAVE DROPPED BELOW 15 FEET AND ARE FORECAST TO CONTINUE TO DECREASE OVERNIGHT INTO FRIDAY. THEREFORE THE HIGH SURF ADVISORY WILL BE ALLOWED TO EXPIRE AT 3 PM. $$ HTTP://WWW.WEATHER.GOV/SANFRANCISCO
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Feb 17, 2:16 AM PST, 55 minutes earlier.
Area forecast discussion, Feb 17, 2:16 AM PST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
216 AM PST THU FEB 17 2011
.DISCUSSION...AS OF 2:16 AM THURSDAY...STARTED THE SHIFT OFF WITH
THUNDERSTORMS MOVING ACROSS THE BAY AREA...A COUPLE OF LIGHTNING
STRIKES NEAR OAKLAND ASSOCIATED WITH A VIGOROUS CELL AMONGST OTHERS
IN THE COLD...POST-FRONTAL AIRMASS. NO LIGHTNING HAS BEEN DETECTED
SINCE THEN...BUT SHOWER ACTIVITY APPEARS TO BE INCREASING IN AREAL
COVERAGE PER LATEST RADAR LOOPS. PRECIPITATION IS EXPECTED TO BECOME
MORE UNIFORM AND LESS SHOWERY TODAY AS THE NEXT ORGANIZED
DISTURBANCE APPROACHES THE AREA LATER THIS MORNING. SOUTHERLY WINDS
WILL ALSO RAMP BACK UP WITH 20-30 MPH WINDS LIKELY NEAR THE COAST
AND IN THE HILLS. UP TO AN ADDITIONAL 1-2 INCHES IS EXPECTED OVER
THE NEXT 24 HOURS WITH THE HEAVIER AMOUNTS FALLING IN THE HIGHER
TERRAIN FROM THE SANTA CRUZ MOUNTAINS SOUTH. RAIN IS EXPECTED TO
CONTINUE INTO FRIDAY WITH THE BRUNT OF THE RAINFALL AIMED AT THE
SANTA LUCIA MOUNTAINS THROUGH FRIDAY MORNING. AN ADDITIONAL 1-2
INCHES IS FORECAST FOR THAT AREA WITH UP TO A HALF INCH ELSEWHERE.
BY SATURDAY SHOWER ACTIVITY IS PROGGED TO BE MINOR. THEN AN UPPER
LOW DROPPING SOUTHWARD OFF THE CALIFORNIA COAST COULD BRING AN
ADDITIONAL WAVE OF SHOWERS TO THE AREA...NAMELY THE BIG SUR COAST
(PER THE NAM) SATURDAY NIGHT INTO SUNDAY. HOWEVER...THERE REMAINS
SOME DEBATE AS TO WHERE EXACTLY THE UPPER LOW WILL TRACK INLAND...
THUS EXACT TIMING AND AREA OF STRONGEST PRECIP IS IN QUESTION.
ANOTHER UPPER LOW ON A SIMILAR TRAJECTORY EARLY NEXT WEEK GIVES EVEN
MORE VARIABILITY TO THE FORECAST AS SOME MODELS TRACK IT CLOSER TO
THE COAST THAN OTHERS. AS WITH MOST CUT-OFF LOWS...ESPECIALLY THOSE
IN THE LATTER PORTIONS OF THE FORECAST...UNCERTAINTY IS HIGH.
&&
.AVIATION...AS OF 10:20 PM WEDNESDAY...SOUTHERLY WINDS WILL PREVAIL
TONIGHT AS THE NEXT SYSTEM APPROACHES THE REGION. -SHRA WILL
CONTINUE TO AFFECT ALL TERMINALS THIS AFTERNOON WITH ISOLATED -TSRA
POSSIBLE BUT NOT SHOWN IN TAF GIVEN ISOLATED COVERAGE. BIGGEST THREAT
WILL BE SMALL HAIL AND GUSTY DOWNDRAFT WINDS. THE NEXT FRONT WILL
MOVE IN LATER THIS MORNING BRINGING WITH IT THE NEXT ROUND OF STEADY
RAIN BY SUNRISE THURSDAY.
VICINITY OF KSFO...MAINLY VFR CONDITIONS WITH MVFR CIGS POSSIBLE
WITH PASSING SHOWERS. ISOLATED THUNDERSTORMS POSSIBLE WITH VARIABLE
GUSTY WINDS AND MODERATE DOWNPOURS. WINDS WILL BE PREDOMINANTLY
FROM THE SOUTH AHEAD OF THE APPROACHING FRONT THAT IS EXPECTED TO
BRING THE NEXT ROUND OF STEADY RAIN BY SUNRISE THURSDAY. SSE WINDS
WILL STRENGTHEN DURING THE MORNING RUSH WITH SUSTAIN WINDS OF 15 TO
20 KNOTS AND GUSTS OF 25 TO 30 KNOTS. SOUTHERLY WINDS WILL DECREASE
IN THE LATE AFTERNOON WITH RAIN SHOWERS GRADUALLY TAPERING.
KSFO BRIDGE APPROACH...SAME AS KSFO.
MONTEREY BAY AREA TERMINALS...LIGHT SOUTHEAST WINDS WILL CONTINUE
THROUGH THE NIGHT WITH A STRAY SHOWER POSSIBLE. STRONG AND GUSTY
SOUTHEAST WINDS AND STEADY RAIN TO START THE DAY THURSDAY.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDA...SCA...ALL WATERS.
SCA...ROUGH BAR FOR THE SAN FRANCISCO BAR.
&&
PUBLIC FORECAST: SS
AVIATION: CWHazardous weather outlook, Feb 16, 2:04 PM PST, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA 204 PM PST WED FEB 16 2011 CAZ507-511-512-517-518-171400- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT-NORTH BAY MOUNTAINS- EAST BAY HILLS AND THE DIABLO RANGE-SANTA CRUZ MOUNTAINS- 204 PM PST WED FEB 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HILLS ABOVE 1000 FEET IN THE SAN FRANCISCO AND MONTEREY BAY REGION. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND EARLY TONIGHT. DEVELOPED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND BRIEF HEAVY RAIN. WEST TO SOUTHWEST WINDS OF 15 TO 30 MPH WITH OCCASIONAL GUSTS TO 45 MPH. IN ADDITION...SNOW LEVELS WILL CONTINUE TO FALL BETWEEN 3000-4000 FEET TODAY. AS A RESULT...LIGHT SNOW WILL BE POSSIBLE OVER THE HIGHEST PEAKS. LITTLE TO NO ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY LESS WIND AND RAIN IS EXPECTED THURSDAY BUT ANOTHER SYSTEM WILL MOVE IN FROM THE NORTH THURSDAY NIGHT INTO FRIDAY. THIS WILL BRING MORE RAIN TO THE AREA POSSIBLY LASTING INTO SATURDAY. SNOW LEVELS WILL REMAIN LOW WITH MINOR ACCUMULATIONS OVER THE HIGHEST PEAKS. COOL AND UNSETTLED WEATHER WILL CONTINUE IN THE HILLS FOR MUCH OF THE WEEK. ANYONE WITH OUTDOOR PLANS IN THE HILLS ABOVE 2500 FEET SHOULD BE PREPARED FOR WINTER LIKE WEATHER THIS WEEK. CAZ006-505-506-508>510-513-516-528>530-171400- SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO- SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-SAN FRANCISCO BAY SHORELINE- EAST BAY INTERIOR VALLEYS-SAN FRANCISCO PENINSULA COAST- NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY- SOUTHERN MONTEREY BAY AND BIG SUR COAST-NORTHERN MONTEREY BAY- SANTA CLARA VALLEY...INCLUDING SAN JOSE- 204 PM PST WED FEB 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND VALLEYS AND COASTAL LOCATIONS OF THE SAN FRANCISCO AND MONTEREY BAY REGION. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND EARLY TONIGHT. DEVELOPED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND BRIEF HEAVY RAIN. MINOR PONDING ON THE ROADWAYS WILL ALSO BE POSSIBLE WITH THE HEAVIEST CELLS. WEST TO SOUTHWEST WINDS OF 10 TO 20 MPH WITH OCCASIONAL GUSTS TO 30 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY LESS WIND AND RAIN IS EXPECTED EARLY THURSDAY BUT ANOTHER SYSTEM WILL MOVE IN FROM THE NORTH THURSDAY NIGHT INTO FRIDAY. THIS WILL BRING MORE RAIN TO THE AREA POSSIBLY LASTING INTO SATURDAY. MM
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 8:09 PM PST | Small Craft Advisory | MTR | 24 hr | |
| Feb 17, 9:03 AM PST | Areal Flood Advisory | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, San Benito and 4 more | 31 days |
| Feb 17, 9:06 AM PST | Areal Flood Advisory | MTR | Alameda, Contra Costa, City and County of San Francisco, San Mateo, Santa Clara | 6 hr |
| Feb 17, 9:10 AM PST | Gale Warning | MTR | 6 hr | |
| Feb 17, 10:24 AM PST | Flash Flood Warning | MTR | Sonoma | 106 min |
| Feb 17, 12:47 PM PST | Areal Flood Advisory | MTR | Alameda, Contra Costa, City and County of San Francisco, San Mateo, Santa Clara | 2 hr |
| Feb 17, 12:54 PM PST | Areal Flood Advisory | MTR | Monterey, San Benito, Santa Cruz | 6 hr |
Nearby
High Surf Advisories in California, 2011Every high surf advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.